Advertisement

Inventiones mathematicae

, Volume 82, Issue 3, pp 397–422 | Cite as

Cycles and measure of bifurcation sets for two-dimensional diffeomorphisms

  • J. Palis
  • F. Takens
Article

Summary

We describe a large class of one-parameter families φ, {ϕμ}, μ∈ℝ, of two-dimensional diffeomorphisms which arestable for μ<0, exhibit acycle for μ=0, and thereafter have a bifurcation set of positive but arbitrarily smallrelative measure for μ in small intervals [0, σ]. A main assumption is that the basic sets involved in the cycle havelimit capacities that are not too large.

Keywords

Large Class Small Interval Main Assumption 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Abraham, R., Smale, S.: Nongenericity of Ω-stability.(In [G.A.])Google Scholar
  2. 2.
    Arnold, V.: Small denominators, I. Trans. Am. Math. Soc. (2nd series)46, 213–284 (1965)Google Scholar
  3. 3.
    Benedicks, M., Carleson, L.: On iterations of 1−ax 2 on (−1, +1). Institut Mittag-Leffler 1983 (Preprint)Google Scholar
  4. 4.
    Bowen, R., Ruelle, D.: The ergodic theory of Axiom A flows. Invent. Math.29, 181–202 (1975)Google Scholar
  5. 5.
    Hartman, P.: Ordinary differential equations. New York: Wiley 1964Google Scholar
  6. 6.
    Herman, M.: Mesure de Lebesgue et nombre de rotation. In: Geometry and Topology, Proceedings, Lect. Notes Math., vol.597. Berlin Heidelberg New York: Springer 1977Google Scholar
  7. 7.
    Hirsch, M., Pugh, C.: Stable manifolds and hyperbolic sets.(In [G.A.])Google Scholar
  8. 8.
    Hirsch, M., Palis, J., Pugh, C., Shub, M.: Neighbourhoods of hyperbolic sets. Invent. Math.9, 121–134 (1969/70)Google Scholar
  9. 9.
    Jacobson, M.V.: Absolutely continuous invariant measures for one-parameter families of onedimensional maps. Commun. Math. Phys.81, 39–88 (1981)Google Scholar
  10. 10.
    Mañé, R.: On the dimension of the compact invariant sets of certain non-linear maps. In: Dynamical Systems and Turbulence, Proceedings. Lect. Notes Math., vol.898. Berlin Heidelberg New York: Springer 1980Google Scholar
  11. 11.
    De Melo, W.: Structural stability of diffeomorphisms on two-manifolds. Invent. Math.21, 233–246 (1973)Google Scholar
  12. 12.
    De Melo, W., Van Strien, S.: Diffeomorphisms with a finite number of moduli on surfaces. IMPA, Rio de Janeiro 1983 (Preprint)Google Scholar
  13. 13.
    Misiurewicz, M.: Absolutely continuous measures for certain maps of an interval. Publ. I.H.E.S.53, 17–52 (1981)Google Scholar
  14. 14.
    Newhouse, S.: Nondensity of axiomA(a) onS 2.(In [G.A.])Google Scholar
  15. 15.
    Newhouse, S.: Hyperbolic limit sets. Trans. Am. Math. Soc.167, 125–150 (1972)Google Scholar
  16. 16.
    Newhouse, S.: Diffeomorphisms with infinitely many sinks. Topology13, 9–18 (1974)Google Scholar
  17. 17.
    Newhouse, S.: The abundance of wild hyperbolic sets and non-smooth stable sets for diffeomorphisms. Publ. I.H.E.S.50, 101–151 (1979)Google Scholar
  18. 18.
    Newhouse, S., Palis, J.: Hyperbolic nonwandering sets on two-dimensional manifolds.(In [D.S.])Google Scholar
  19. 19.
    Newhouse S., Palis, J.: Bifurcations of Morse-Smale dynamical systems.(In [D.S.])Google Scholar
  20. 20.
    Newhouse, S., Palis, J.: Cycles and bifurcation theory. Astérisque31, 44–140 (1976)Google Scholar
  21. 21.
    Newhouse, S., Palis, J., Takens, F.: Stable families of diffeomorphisms. Publ. I.H.E.S.57, 5–72 (1983)Google Scholar
  22. 22.
    Palis, J.: A note on Ω-stability.(In [G.A.])Google Scholar
  23. 23.
    Palis, J., Smale, S.: Structural stability theorems.(In [G.A.])Google Scholar
  24. 24.
    Peixoto, M.: Structural stability on two-manifolds. Topology1, 101–120 (1962)Google Scholar
  25. 25.
    Pliss, V.: On the structural stability of differential equations on the torus (in Russian). Vestn. Leningr. Univ. (M.R. 23, A 3884)15, 15–23 (1960)Google Scholar
  26. 26.
    Rees, M.: Positive measure sets of ergodic rational maps. Univ. of Minnesota 1982 (Preprint)Google Scholar
  27. 27.
    Robbin, J.: A structural stability theorem. Ann. Math.94, 447–493 (1971)Google Scholar
  28. 28.
    Robinson, C.:C r structural stability implies Kupka-Smale.(In [D.S.])Google Scholar
  29. 29.
    Robinson, C.: Structural stability ofC 1 diffeomorphisms. J. Differ. Equations22, 28–73 (1976)Google Scholar
  30. 30.
    Robinson, C.: Bifurcation to infinitely many sinks. Northwestern University 1982–1983 (Preprint)Google Scholar
  31. 31.
    Ruelle, D.: Applications conservant une mesure absolument continue par rapport àd x sur [0, 1]. Commun. Math. Phys.55, 47–51 (1977)Google Scholar
  32. 32.
    Simon, C.: Instability in Diff (T 3) and the nongenericity of rational zeta functions. Trans. Am. Math. Soc.174, 217–242 (1972)Google Scholar
  33. 33.
    Smale, S.: Structurally stable systems are not dense. Am. J. Math.88, 491–496 (1966)Google Scholar
  34. 34.
    Smale, S.: Differentiable dynamical systems. Bull. Am. Math. Soc.73, 747–817 (1967)Google Scholar
  35. 35.
    Smale, S.: The Ω-stability theorem.(In: [G.A.])Google Scholar
  36. 36.
    Sullivan, D.: Quasi conformal homeomorphisms and dynamics III—Topological conjugacy classes of analytic endomorphisms. Ann. Math. (Submitted)Google Scholar
  37. 37.
    Takens, F.: Distinguishing deterministic and random systems. In: Barenblatt, G.I., Ioos, G., Joseph, D.D. (eds.): Non-linear Analysis and Mechanics. London: Pitman 1983Google Scholar
  38. 38.
    Williams, R.: The “DA” maps of Smale and structural stability.(In [G.A.])Google Scholar

Copyright information

© Springer-Verlag 1985

Authors and Affiliations

  • J. Palis
    • 1
  • F. Takens
    • 2
  1. 1.IMPARio de JaneiroBrazil
  2. 2.Mathematisch InstituutRijksuniversiteit GroningenNL-GroningenThe Netherlands

Personalised recommendations